Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 69, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Nov 20, 2019, 5:44 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2019, 5:44 PM MST (00:44 UTC)
- Expired
- Nov 20, 2019, 8:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 8:30 PM MST | FLASH FLOOD | 1 W Black Canyon City, AZ | AGUA FRIA AT BLACK CANYON CITY HAS RISEN TO 6.5 FEET, UP 5.5 FEET FROM 1 FOOT BASE FLOW SINCE 5:30 PM. |
| Nov 20, 8:42 PM MST | HEAVY RAIN 2.47 | 1 Wnw Black Canyon City, AZ | 2.47 INCHES OF RAIN FROM EARLY MORNING 11/20 TO 842 PM. AGUA FRIA RIVER AND BACK CANYON CREEK WERE GOING DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WGUS55 KFGZ 210044
FFWFGZ
AZC025-210345-
/O.NEW.KFGZ.FF.W.0069.191121T0044Z-191121T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
544 PM MST Wed Nov 20 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 845 PM MST.
* At 541 PM MST, Doppler radar and automated rain gauges continue to
indicate heavy rain falling across the warned area. Up to two
inches of rain have already fallen. Flash flooding is expected to
continue.
* Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Black Canyon City, Rock
Springs, Cordes, Spring Valley, Lake Pleasant, Horseshoe Reservoir,
Turney Gulch Group Campground and Hazlett Hollow Campground.
This includes the following streams and drainages... Poland Creek,
Sycamore Creek, Government Spring Wash, Turkey Creek, New River,
Black Canyon Creek, Crazy Basin Creek, Mud Spring Creek, Big Bug
Creek, and Agua Fria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3391 11237 3435 11227 3438 11170 3400 11174
3405 11216 3398 11219 3395 11224 3391 11224
3390 11225 3390 11226 3388 11228
$$
KD1 follow-up statement
624
WGUS75 KFGZ 210344
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
844 PM MST Wed Nov 20 2019
AZC025-210352-
/O.EXP.KFGZ.FF.W.0069.000000T0000Z-191121T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
844 PM MST Wed Nov 20 2019
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 845 PM
MST...
Rain intensity has weakened in the warning area. Additional flooding
is not expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3391 11237 3435 11227 3438 11170 3400 11174
3405 11216 3398 11219 3395 11224 3391 11224
3390 11225 3390 11226 3388 11228
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 3:40 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Nov 20, 3:40 PM MST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 340 PM MST Wed Nov 20 2019 .SYNOPSIS...Periods of rain and snow, with lowering snow levels by tonight, will continue through Thursday evening. Drier and warmer weather develops later on Friday, lasting through the weekend. && .DISCUSSION...Frontal forcing now affecting the western half of the CWA, with widespread moderate to heavy rain once again developing over Yavapai, southern Coconino and northern Gila counties. The frontal band will move toward the I-17 corridor by early evening and the White Mtns by 12Z Thursday. Precipitation rates will enhance for several hours along the front, along with snow levels quickly falling to around 6500 feet. Post-frontal precipitation will then continue in the moist and moderately unstable airmass through Thursday evening. Model trends are for a less post-frontal precipitation to the east of Flagstaff, with more post-frontal precipitation from Flagstaff westward. This is largely due to a low position over northwestern Arizona, farther west than previous models runs indicated. There are multiple issues because of this, the most impactful issues are that the QPF over the White Mtns may largely precede the cold air. Additionally, post-frontal precipitation on Thursday, from Flagstaff westward, may exceed what was forecast earlier. For now, we have let the current headlines continue. Snow amounts have been reduced over the White Mtns post-frontal passage and then increased during the day Thursday for areas from Flagstaff westward. Fair weather follows this system from Friday and into the weekend. && .AVIATION...For the 00Z package...Widely scattered to widespread rain and snow showers will continue through the TAF period. Expect MVFR conditions across much of northern Arizona with IFR to LIFR conditions over the higher terrain, especially south and west of a line KPGA-KFGZ-KSJN. Mountains in the region will be obscured along with the south and west facing ridges. The current snow level is above 8000 feet msl, but will drop to 6000 feet msl from west to east across the area by 12Z, with rain changing to snow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect areas of wetting rain and high elevation snow accumulation above 6500 ft. Showers will end from west to east overnight Thursday. Breezy south winds continue through Thursday. Friday will have light winds and clearing skies. Saturday through Monday...Mostly clear skies and generally light winds will continue the weekend, with temperatures warming to near normal. Monday will see westerly breezes pick up, with a slight chance for afternoon rain and high elevation snow showers. && .FGZ WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory above 6500 feet from 5 PM this afternoon to 7 PM MST Thursday for AZZ006-007-015-016. Winter Weather Advisory above 6500 feet until 7 PM MST Thursday for AZZ004. Flash Flood Watch until Noon MST Thursday for AZZ008-018-037-038. Winter Storm Warning above 7000 feet from 11 PM this evening to 11 PM MST Thursday for AZZ017. && PUBLIC...Peterson AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Nov 20, 1:36 PM MST, 4 hours 8 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 136 PM MST Wed Nov 20 2019 AZZ008-018-037-202100- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains- 136 PM MST Wed Nov 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL 200 PM MST... At 135 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Camp Creek, or 12 miles east of New River, moving north at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila and Yavapai Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3403 11203 3439 11193 3431 11162 3401 11178 TIME...MOT...LOC 2035Z 197DEG 25KT 3399 11192 MAS
Special weather statement, Nov 20, 4:08 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
408 PM MST Wed Nov 20 2019
AZZ008-037-202345-
Yavapai County Valleys and Basins-Yavapai County Mountains-
408 PM MST Wed Nov 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 445 PM
MST...
At 405 PM MST, Doppler radar was tracking strong thunderstorms
extending from near Rock Springs to near Congress and Wickenburg.
Movement was north at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Congress, Walnut Grove, Cordes Junction, Bumble Bee, Cordes Lakes,
Black Canyon City, Castle Hot Springs, Wagoner, Cordes, Yarnell,
Spring Valley, Crown King, Rock Springs, Mayer, Peeples Valley,
and Lake Pleasant.
LAT...LON 3437 11308 3441 11209 3403 11203 3405 11216
3401 11216 3395 11224 3392 11224 3388 11228
3400 11274 3400 11317
TIME...MOT...LOC 2305Z 175DEG 19KT 3400 11216 3395 11312
KDSpecial weather statement, Nov 20, 5:26 PM MST, 18 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 526 PM MST Wed Nov 20 2019 AZZ008-037-210045- Yavapai County Valleys and Basins-Yavapai County Mountains- 526 PM MST Wed Nov 20 2019 ...STRONG THUNDERSTORM FOR YAVAPAI COUNTY UNTIL 545 PM MST... At 525 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles east of Black Canyon City, or 17 miles northeast of New River, moving northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai County. LAT...LON 3404 11206 3431 11201 3426 11175 3400 11176 TIME...MOT...LOC 0025Z 202DEG 41KT 3411 11192 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 5:26 PM MST | Special Weather Statement | FGZ | 19 min | |
| Nov 20, 6:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.